Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 63, NWS Pueblo, CO
NWS Pueblo, CO issued this red flag warning at Oct 18, 2022, 3:02 PM MDT for Crowley County, El Paso County, Kiowa County, Colorado. It took effect at Oct 19, 2022, 12:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 18, 2022, 3:02 PM MDT (21:02 UTC)
- In effect from
- Oct 19, 2022, 12:00 PM MDT
- Expired
- Oct 19, 2022, 6:00 PM MDT
- In force
- 6 hr
- Issued by
- NWS Pueblo, CO
Counties Crowley County, CO, El Paso County, CO, Kiowa County, CO
The radar
The Pueblo radar (KPUX), 44 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 341 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2026 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
066 WWUS85 KPUB 182102 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 302 PM MDT Tue Oct 18 2022 COZ226-227-234-191315- /O.UPG.KPUB.FW.A.0052.221019T1800Z-221020T0000Z/ /O.NEW.KPUB.FW.W.0063.221019T1800Z-221020T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Kiowa County Including Eads- 302 PM MDT Tue Oct 18 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226, 227, AND 234... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 6 PM MDT Wednesday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zones 226, 227 and 234. * Winds...North 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ COZ231-191315- /O.NEW.KPUB.FW.W.0063.221019T1800Z-221020T0000Z/ Crowley County Including Ordway- 302 PM MDT Tue Oct 18 2022 ...RED FLAG WARNING IN EFFECT FROM NOON TO 6 PM MDT WEDNESDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 231... The National Weather Service in Pueblo has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 6 PM MDT Wednesday. * Affected Area...Fire Weather Zone 231. * Winds...North 10 to 15 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
991 WWUS85 KPUB 191002 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 402 AM MDT Wed Oct 19 2022 COZ226-227-231-234-200000- /O.CON.KPUB.FW.W.0063.221019T1800Z-221020T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Crowley County Including Ordway- Kiowa County Including Eads- 402 AM MDT Wed Oct 19 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 226, 227, 231, AND 234... * Affected Area...Fire Weather Zones 226, 227, 231 and 234. * Winds...North 10 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Conditions will be favorable for rapid rates of fire growth and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
625 WWUS85 KPUB 200013 RFWPUB URGENT - FIRE WEATHER MESSAGE National Weather Service Pueblo CO 613 PM MDT Wed Oct 19 2022 ...Red Flag Warning has expired... COZ226-227-231-234-200115- /O.EXP.KPUB.FW.W.0063.000000T0000Z-221020T0000Z/ Northern El Paso County Including Monument and Black Forest- Southern El Paso County Including Fort Carson and Colorado Springs-Crowley County Including Ordway- Kiowa County Including Eads- 613 PM MDT Wed Oct 19 2022 ...RED FLAG WARNING HAS EXPIRED FOR FIRE WEATHER ZONES 226, 227, 231, AND 234... Winds will continue to diminish this evening, while humidity will rise to above 15 percent. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Oct 18, 11:38 AM MDT, 3 hours 24 minutes earlier.
Area forecast discussion, Oct 18, 11:38 AM MDT, 3 hours 24 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1138 AM MDT Tue Oct 18 2022 .UPDATE... Issued at 1136 AM MDT Tue Oct 18 2022 Expired fog advisory for San Luis Valley. Ceilings have lifted and visibility is now unlimited. UPDATE Issued at 906 AM MDT Tue Oct 18 2022 Extending Fog Advisory until 11:00 AM MDT. Freeze warnings and frost advisories expired at 9:00 AM MDT due to warming temperatures. && .SHORT TERM...(Today and tonight) Issued at 431 AM MDT Tue Oct 18 2022 Key Messages: 1) A Dense Fog Advisory has been issued for the San Luis Valley from now until mid morning. 2) A Freeze Warning remains in effect for our northern plains, mainly along and just north of Highway 50, and is valid until 9 AM. 3) A Frost Advisory remains in effect for our southern plains, and is also valid until 9 AM. Currently.. Dense fog has developed in the San Luis Valley, where relative humidity values are at 100% and winds are light and variable. Area webcams are showing visibilities than 1/4 mile, and satellite imagery is confirming that fog is becoming more and more widespread. With near freezing temperatures across the valley this morning, expecting freezing fog on elevated surfaces. Not expecting an riming on roadways though, as pavement temperatures are still several degrees above freezing this morning. Hazardous driving conditions from near zero visibilities will still be a concern well into the mid morning hours. Temperatures are below freezing in the high country and near freezing on our plains. Frost and freezing temperatures are expected to persist on our plains until around 9 AM. Today and Tonight.. High Pressure over the Northern Rockies leaves us in northerly flow aloft for our Tuesday. Large scale subsidence will help to keep sky conditions clear today, and some warming aloft will allow us to see slightly warmer daytime highs this afternoon. Much of our eastern plains will see highs in the upper 60s, with our mountain valleys getting into the low 60s and higher terrain warming into the 50s. Expecting some slightly breezy northerly winds this afternoon, especially along the Palmer Divide, where winds could gust up to 25 mph around peak heating this afternoon. Winds diminish quickly after sunset and temperatures cool to near seasonal normals. We'll see another night of possible freeze and frost highlights across our plains, where we still haven't seen a hard freeze yet this season. .LONG TERM...(Wednesday through Monday) Issued at 431 AM MDT Tue Oct 18 2022 Key messages: 1) Critical fire weather will be possible over portions of the plains and Palmer Divide region Wednesday afternoon, especially for Kiowa and eastern El Paso Counties. 2) A major shortwave trough will begin to impact the region with strong winds picking up ahead of the system as it approaches and cause some critical fire weather concerns on Saturday and Sunday. 3) As winds further increase on Sunday, they could get close to high wind criteria for some locations on the plains and result in possible blowing dust. 4) Higher elevation snow and lower elevation rain will begin to spread over the region beginning Saturday night and through the early part of next week. 5) Cold frontal passage will occur during the early morning hours on Monday and bring much cooler temperatures in behind it with highs being below the seasonal average for Monday and Tuesday of next week. Detailed discussion: Wednesday through Friday... A strengthening ridge over the western states is going to continue to progress eastward and over the region on Wednesday during the earlier hours but then begin to break down with a deepening trough upstream over the northwest CONUS. This will allow for a weak frontal passage to occur late Wednesday afternoon that is associated with a major shortwave trough well downstream over the Great Lakes region. As this occurs, the winds will switch at the surface to a more northerly direction over the plains and increase. Latest high res models generally agree that winds will increase above the threshold with borderline RH values for a few hours over El Paso and Kiowa Counties, however at this time it appears to be more spotty in nature with not a great deal of widespread critical fire weather criteria persistently for more than 3 hours. The HRRR shows the greatest wind strengths occurring over eastern El Paso County, on the downsloping side of the Palmer Divide, and in eastern Kiowa County, and peaks over criteria for around 3 hours. This will need to be further evaluated in the upcoming runs to see if guidance has these increasing. This will help to usher in some slightly cooler temperatures on Thursday but then temperatures will rebound on Friday back to being slightly warmer than the seasonal average as winds are initially downsloping before switching around back out of the east after the weak passage of the tail end of a boundary associated with a trough downstream over southern Canada. Saturday through Sunday... Both deterministic and ensemble models have been relatively consistent with a major shortwave trough deepening over the western states as the longwave becomes more meridional. This will allow for a quite significant tightening of the pressure gradient beginning later in the day on Saturday and this will cause winds to increase quite a bit by later in the afternoon and evening over much of the CWA. The drier and downsloping conditions will also make for some spotty critical fire weather conditions possible over areas of the plains. Snow showers will begin over the central mountains by later in the evening and continue to spread eastward with higher elevation snow and lower elevation rain. The southwestern facing slopes will get the higher amounts of snowfall accumulations, namely the San Juan Mountains, due to the persistent mid level southwesterly flow resulting in orographic lifting over these areas. As the surface low moves out over the northeast Colorado during the morning of Sunday and undergoes cyclogenesis, there will be a continued tightening of the gradient which will allow for winds to further increase out of the west-southwest over southeast Colorado and these could potentially get close to high wind criteria in some areas of the plains and result in areas of blowing dust throughout the afternoon hours. Some of the precipitation will further spread out over the plains, although given the westerly downsloping flow, it should remain fairly isolated and relatively dry. Snow showers will continue over the higher terrain and some areas could receive close to a foot, especially in the southwestern mountains. Monday through Tuesday... Cold frontal passage associated with this system looks to occur somewhere in the early morning hours on Monday and advect in cold temperatures behind it as winds become northeasterly over the plains. There could also be an increase in moisture and precip over the plains as this does due to increased isentropic accent. Highs will be below the seasonal average for both Monday and Tuesday as the colder air continues to infiltrate the region from the east as high pressure builds back in to the north. Snow showers will continue to be possible for the higher terrain as the mid level flow becomes more northwesterly. -Stewey && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1136 AM MDT Tue Oct 18 2022 VFR ceilings and visibility for all TAF stations, KALS, KCOS and KPUB throughout the forecast period, though KALS will be starting out with MVFR ceilings in the first hour of the forecast period. Winds will be light and diurnally driven. No precipitation expected. -Riser && .PUB WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch Wednesday afternoon for COZ226-227-234. && UPDATE...RISER SHORT TERM...EHR LONG TERM...STEWARD AVIATION...RISER
Hazardous weather outlook, Oct 18, 5:57 AM MDT, 9 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 557 AM MDT Tue Oct 18 2022 COZ058>089-093>099-191200- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 557 AM MDT Tue Oct 18 2022 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight Dense fog has developed in the San Luis Valley this morning, and is expected to persist until mid morning. Frost and freezing temperatures are expected across our plains this morning, and could be possible again tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Critical fire weather will be possible over portions of the plains and Palmer Divide region Wednesday afternoon, especially for Kiowa and eastern El Paso Counties. Areas of critical fire weather concerns could be possible on Saturday and Sunday during the afternoon. Winds could get close to high wind criteria for some locations on the plains and result in possible blowing dust. Higher elevation snow and lower elevation rain will begin to spread over the region beginning Saturday night and through the early part of next week. There could be some locally heavy amounts of snow in the southwestern facing slopes of the central mountains from Saturday night through Sunday. Lower elevation snow could be possible on Monday, especially for the Palmer Divide. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. EHR/STEWARD
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 4:00 AM MDT | Dense Fog Advisory | PUB | Alamosa, Conejos, Costilla, Rio Grande, Saguache | 7 hr |
| Oct 18, 4:05 AM MDT | Fire Weather Watch | PUB | El Paso, Kiowa | 11 hr |
| Oct 18, 3:04 PM MDT | Frost Advisory | PUB | Baca | 18 hr |
| Oct 18, 3:04 PM MDT | Freeze Warning | PUB | Prowers | 18 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.